• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Skin irritation

Ok so I know erythema nodosum is common with crohns.... Ive never actually seen it in real life, only pics... but from what I know, what I'm currently experiencing doesnt sound like this... so any help / experiences would be greatly appreciated.

BOTH my shins are very very very itchy and have been since this flare began about 3-4 weeks ago. I have a bit of a red rash, not esp raised and its not too noticable until I scratch. And I can't help scratching, we're talking INTENSE itching here.....

Anyone else had this? Can anyone shed light on what this is? Is it even related to my crohns?!?! Or am I being a big big drama queen? This disease has me paranoid.

If it helps the only new medicine Im taking currently is pred, but Ive actually just tapered it to a halt... and this started before i began taking prednisolone. All other meds Ive been taking a while... so it seems unlikely to be a drug reaction.....

Anyway whatever it is, its driving me CRAZY!!!

Thanks

xxxx
 
Oh my gosh, that sounds terrible! It could be EN... Have you tried applying a topical steroid cream just to see if it helps a little bit (sparingly) until you can see a doc about it?
 
Ive tried nappy rash cream (?!?!?) it's all we had in, my partner suggested it (we had it in from tattoo aftercare treatment a few months ago).... that unsurprisingly did nothing. I'm now trying a simple E45 cream.... which seems to have irritated it all the more.

In the grand scheme of things to suffer it's not so bad, I'm just wondering if its CD related?

xxxx
 
That's bizarre. Only on your shins? Like you said, it doesn't sound like EN...I had a nasty case of EN but no itching whatsoever. My first thought was a drug reaction but you quickly dispelled that theory. I have no idea. Can you post a pic? I just finished my dermatology rotation so I feel like I should be able to figure this out :)

Is it possible for you to see a derm, or do you need a referral? Otherwise I say ask your GI. In the meantime, maybe try hydrocortisone?
 
Ah that's a good point. Don't try a bunch of different products you might irritate it even more. If you try anything more I would go with something that has hydrcortisone in it (check the ingredients) and doesn't have fragrance or dye. I think it could be related to Crohn's. Skin symptoms can be a "complication" of IBD for sure. Of note, the CCFA lists EN as the first on their "skin disorders" page, and says it most often presents on the shins.
 
It might be good also to wear some tube socks to keep you from scratching. You don't want to start the "itch, scratch, itch" cycle.
 
I get it when I flare. It shows on my joints - usually only on my ankles, but sometimes on my elbows and kneecaps. The itchy spots look and feel like huge bug bites. The itching is insane. I usually try the "only rub, don't scratch" method. Sometimes I'll put ice on it to numb it down.

On the psychological side, you can try distracting yourself with a good book or movie/TV show. Or just do something you enjoy so that you can take your mind off the itching.
 

e13 boy

Banned
Hi Lulu2,

I had Erythema Nodosum on my legs which fluctuated as a 'mirror image' of how active the CD was in my gut.
I used to get it below my knees with my left calf being the worst area.
Also when i was at my worst stage with CD (month before right side hemi) i had deep purple bruising on my shins.
When the CD was mild the rash would be light but very itchy(if i scratched it it made it 100 times worse).
As the CD slowly got worse the rash would spread& be more inflammed.It got very itchy even if i just touched it.
The only time it would clear up in relation to CD was when i was given steroids(pred),as i tapered it reappeared.
(My GP used to give me Betnovate cream which helped a bit.)
In Sept 09 i tried a different approach to gaining remission from CD.I started taking Serovera AMP.I gained complete remission from every symptom CD gave me.It took approx 3-4 months for the Erythema Nodosum to fully heal.

Best Wishes
 
I get it when I flare. It shows on my joints - usually only on my ankles, but sometimes on my elbows and kneecaps. The itchy spots look and feel like huge bug bites. The itching is insane. I usually try the "only rub, don't scratch" method. Sometimes I'll put ice on it to numb it down.

On the psychological side, you can try distracting yourself with a good book or movie/TV show. Or just do something you enjoy so that you can take your mind off the itching.
OMG YES! I thought exactly the same - that in places it looks like bug bites..... It's a little better than it was but still quite itchy. The crohns is calming down though now, rapidly, I can eat again so maybe it was just bad when I was flaring......


Thanks so much for all your responses, given that the whole lot is settling I think it's likely it's crohns related, I will speak to my GI when I see him at the start of July and let you know if he feels it is (hopefully by then, WAS) related!

xxxxx
 
Top